David Fialko from The Council of Southeast Pennsylvania visited our class on Tuesday, February 6, to demonstrate how to use Narcan and discuss the brain chemistry behind addiction.

He discussed the variations in opioids and their potencies. Natural opioids come from the opium poppy while semi-synthetic opioids are substances like heroin and hydrocodone. Fully synthetic opioids are drugs like fentanyl and methadone. Fully synthetic opioids can kill both opioid-tolerant and opioid naïve (those who don’t use opioids regularly) people instantaneously. Carfentanil is 100 times more powerful than heroin.

I learned the number of people seeking treatment for opioid addiction has surpassed the number of people seeking treatment for alcohol, even though alcohol is legal. Heroin on the streets right now in Philadelphia is 80-90 percent pure. 15 years ago it was 10-20 percent pure. It’s also cheaper now, going for as little as $5 per bag.

Codeine is molecularly identical to morphine. The only difference is potency. Our brains can’t differentiate between snorting heroin and drinking a lot of codeine. This is dangerous because codeine is glorified in lots of music that can encourage teenagers and young adults to drink it in excess.

The same receptor that feels the high (euphoria) from a drug controls the body’s respiratory functions. Oxytocin is a naturally occurring high. Everyone wakes up each day and wants this euphoric feeling simply because it feels good. All of the brain’s naturally occurring drugs are found in nature, but you never get more than the small, controlled doses that help build relationships naturally. When opioids come from an external source, though, the high can be 1000% more powerful than your baseline natural opioid production. That’s exactly what makes drugs so addicting. You get a much bigger high without having to put in any effort.

When you start to use a drug on a daily basis, you gain a tolerance. It can take days for noradrenaline in the brain to readjust after you ingest a large amount of opioids. That’s when you get unpleasant withdrawal symptoms like shaking, vomiting, and irritability. People get the motivation to act uncharacteristically for themselves from trying to avoid the biological withdrawal from a drug. It can take 7 to 12 days for someone’s adrenaline to return to baseline when detoxing from a drug.

The U.S. consumes 80 percent of the world’s opioid-based drugs. People with addictions will seek out a dealer’s drugs that caused another person to overdose because they want to feel a potent high again. You used to only be able to get high from heroin through injection because it was much weaker, but now someone at a party could accidentally snort heroin thinking it was cocaine, a drug with a perceived low level of harm.

Narcan removes the opioid molecules from receptors in the brain so they just float around in the brain’s synapse instead. You still need to seek medical attention after using Narcan because the Narcan molecules dissipate before the opioid molecules will fully disappear from the synapse.

If administering Narcan, use a glove to avoid transdermal absorption. Mark the nostril you injected with a marker. If you need to do a second dose, put it up the opposite nostril. Give a second dose after two minutes if there’s no breath or pulse, or wait three minutes if there is a breath and a pulse. Be sure to let emergency services know how much Narcan you’ve given someone.

Call 911 as soon as you determine someone is unresponsive. Saying verbally, “I’m going to give you Narcan now!” before you administer it might alert the person’s brain. After administering, put the person in the recovery position by rolling them on to their left-hand side to reduce pressure on the heart.